Prostate Cancer Treatment Causes Bone Loss
Men treated with hormonal therapy may need bone-boosting meds, too
THURSDAY, Dec. 22, 2005 (HealthDay News) -- Many men diagnosed with advanced prostate cancer receive testosterone-reducing therapy, because the hormone is thought to spur tumor growth.
But a new study suggests this hormonal treatment may also have an unwelcome side effect: it triggers a decline in patients' bone mass.
Researchers at the University of Pittsburgh compared the bone health of 152 men with prostate cancer to that of healthy men, for one year. About half the cancer patients had not received hormonal therapy, 30 had received it for less than six months, while 50 had received it for six months or more.
Healthy men and cancer patients who had not undergone hormonal treatment showed no bone loss, the researchers report in the December issue of the Journal of Clinical Endocrinology and Metabolism.
But those who had recently started hormonal therapy showed a loss of bone mineral density ranging from 1 percent to 4 percent.
"Men with prostate cancer who are initiating androgen deprivation therapy have a 5- to 10-fold increased loss of bone density at multiple skeletal sites," compared to men not on this therapy, the researchers concluded.
Based on the findings, they suggested that patients receiving this type of hormonal therapy also receive concurrent treatment aimed at slowing or stopping bone loss, especially in the first year after such therapy begins.
For more on prostate cancer, head to the American Cancer Society.